Methadone and the QTc Interval: Paucity of Clinically Significant Factors in a Retrospective Cohort
Methadone is associated with prolongation of the electrocardiographic QTc interval. QTc prolongation may be linked to cardiac dysrhythmia and sudden cardiac death. The rate of these events is unknown in methadone-maintained patients.Methods:
This retrospective cohort study of 749 patients with opioid use disorder receiving methadone maintenance therapy through a single safety-net hospital, queried the electronic health record for electrocardiogram results, demographics, methadone dose, and diagnostic codes consistent with cardiac conduction disorder (International Classification of Disease, Ninth Revision [ICD-9] 426) and cardiac dysrhythmia (ICD-9 427). Factors associated with QTc interval were explored; Cox proportional-hazards regression models were used to analyze time to an event that may predispose to sudden cardiac death.Results:
One hundred thirty-four patients had an electrocardiogram while on methadone, 404 while off methadone, and 211 both while on and off methadone. Mean QTc interval while on methadone (436 ms, SD 36) was significantly greater than while off methadone (423 ms, SD 33). Age and methadone dose were weakly associated with increased QTc interval (P < 0.01 and P < 0.0005, respectively, adjusted R2 = 0.05). There were 44 ICD-9 426 and 427 events over 7064 patient-years (6.3 events/1000 patient-yrs). Having a QTc greater than sex-specific cut-off values was significantly associated with time to event (hazard ratio 3.32, 95% confidence interval 1.25–8.81), but being on methadone was not.Conclusions:
Methadone is associated with QTc prolongation in a nonclinically significant dose-related manner. Cardiac events were rare and the sudden cardiac death rate was below that of the general population. Current recommendations for cardiac risk assessment in methadone-maintained patients should be reconsidered.